Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

August 25, 2021Orangeburg County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 25, 2021, 5:36 PM EDT for Orangeburg County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 5:36 PM EDT (21:36 UTC)
Expired
Aug 25, 2021, 6:00 PM EDT
In force
24 min
Issued by
NWS Columbia, SC
Hail
0.25 in
Wind
40

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 57 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WWUS82 KCAE 252136
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
536 PM EDT Wed Aug 25 2021
 
SCZ037-135-136-252200-
Central Orangeburg SC-Calhoun SC-Northwestern Orangeburg SC-
536 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of west central Calhoun
and central Orangeburg Counties through 600 PM EDT...

At 535 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orangeburg County Airport, or near Orangeburg, moving northwest at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Orangeburg, Brookdale, Orangeburg County Airport, Claflin College,
Edisto Gardens, South Carolina State University, Rowesville, Cordova,
Wilkinson Heights, Prince of Orange Mall and Edisto.

This includes Interstate 26 between mile markers 138 and 156.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3341 8069 3333 8093 3360 8111 3367 8084
TIME...MOT...LOC 2135Z 156DEG 20KT 3344 8088 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

MG/CR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 25, 1:31 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 25, 1:31 PM EDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
131 PM EDT Wed Aug 25 2021

.SYNOPSIS...
Summer like pattern will remain across much of the area through
the week with typical isolated to scattered showers and
thunderstorms each afternoon and evening. Gulf moisture will
begin returning to the area early next week with increasing
chances of convection.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection is gradually beginning to develop this afternoon. The
initial spot spot is in the northern Midlands along the
differential heating boundary from earlier, with further
convection developing in the coastal plain. Expect coverage to
increase as we head through the afternoon, with MLCAPE values
between 1500 and 2500 j/kg, and PWs increasing over 2" driving
it. Additionally, WV imagery reveals the mid-level trough
pushing into the area currently. The primary threat wind any
storm will be heavy rain, lightning, and an isolated strong wind
gust or two. Temps should remain in the upper 80s and lower 90s
throughout the afternoon.

Overnight, convection will diminish as the sun sets,
instability wanes, and our forcing and moisture move to the
northwest. Clouds will soon clear after that, and fog/low clouds
are a distinct possibility, especially across the eastern 1/3rd
of the area. Winds will be light and variable, with lows
falling into the low and mid 70s across the area.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Upper ridging moves further into the area on Thursday.  Deeper
moisture will be moving back in off the Atlantic through the day.
The ridge over the area may help limit any convection, and triggers
for showers/storms may be limited until later in the afternoon, with
some guidance indicating best chance for any rainfall may be further
west across the upstate late in the day. Did not go higher than
slight chance at this point.  Activity diminishes rapidly towards
sunset Thursday night.

On Friday, the upper ridge will be centered just northeast of the
forecast area.  Weak upper shortwave may rotate on the southwestern
side of the ridge, and this may bring a few showers and storms into
the southern cwa during the morning hours on Friday. Slightly better
moisture there and slightly better instability.  Northern portions
of the cwa may actually remain dry through the afternoon.

As for temperatures, highs each day will be in the upper 80s to low
90s, with overnight lows in the lower to middle 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Upper ridge remains through the weekend and into early next week,
with the center of the ridge possibly moving further westward and
over the forecast area by Monday.  This should limit daytime
convection, with mainly with typical summer type diurnal convection.
There may be a tropical system in the central/western Gulf early
portions of next week, which depending its eventual evolution and
track will have some sort of impact on the upper flow pattern over
the southeastern States during the middle of next week. Temperatures
through the long term will be near to slightly above normal.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
VFR is expected to continue through much of the period, with the
exception of thunderstorms and any fog/stratus later tonight.

Cumulus is developing across the area this afternoon as moisture
increases in conjunction with a weak low-mid level low pushing into
the area. Scattered to numerous showers and thunderstorms are
expected to develop as we get into the afternoon, with TEMPO groups
likely being needed at some point to nowcast convection. VCTS is
currently in the TAFs and covers this threat, but we'll watch
closely to see how many storms approach terminals. Either way,
convection should begin diminishing later this evening after sunset
and as best forcing pushes to our east.

Thereafter, winds are expected to fall to light and variable, with
skies clearing. Given the amount of rain lately, and a fairly
persistent pattern continuing, I'm expecting fog or low stratus to
develop tonight, and am the most confident at OGB. This should
expand and move into the Midlands and CSRA sites, where slightly
more uncertainty exists. Still, the pattern seems to support it, and
the best timeframe will be between 08z and 13z. Fog/stratus should
gradually lift after this timeframe, and tomorrow looks much
quieter. Only isolated convection should be expected. Winds will
remain out of the east and southeast between 4 and 8 knots.

EXTENDED AVIATION OUTLOOK...Expect typical summerlike weather
Thursday through Saturday with scattered diurnal showers and
thunderstorms, with some late night/early morning fog/stratus
potential.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Aug 25, 3:49 AM EDT, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
349 AM EDT Wed Aug 25 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-260800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
349 AM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 25, 3:54 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
354 PM EDT Wed Aug 25 2021

SCZ016-022-116-252030-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
354 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of east central
Lancaster, northwestern Chesterfield and north central Kershaw
Counties through 430 PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pageland, or 20 miles southeast of Monroe, moving west at 10 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pageland, Jefferson, Mount Croghan, Taxahaw, High Point Fire Station,
Tradesville, Central High School and Forty Acre Rock Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3481 8023 3458 8018 3456 8049 3482 8058
TIME...MOT...LOC 1954Z 081DEG 9KT 3474 8035

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG/CR
Special weather statement, Aug 25, 5:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
536 PM EDT Wed Aug 25 2021

SCZ037-135-136-252200-
Central Orangeburg SC-Calhoun SC-Northwestern Orangeburg SC-
536 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of west central Calhoun
and central Orangeburg Counties through 600 PM EDT...

At 535 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orangeburg County Airport, or near Orangeburg, moving northwest at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orangeburg, Brookdale, Orangeburg County Airport, Claflin College,
Edisto Gardens, South Carolina State University, Rowesville, Cordova,
Wilkinson Heights, Prince of Orange Mall and Edisto.

This includes Interstate 26 between mile markers 138 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3341 8069 3333 8093 3360 8111 3367 8084
TIME...MOT...LOC 2135Z 156DEG 20KT 3344 8088

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG/CR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:54 PM EDTSpecial Weather StatementCAEChesterfield36 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.